Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 165, NWS State College, PA

July 16, 1996Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 16, 1996, 4:45 PM EDT for Clearfield County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1996, 4:45 PM EDT (20:45 UTC)
Expired
Jul 16, 1996, 5:45 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Clearfield County, PA

The radar

The State College radar (KCCX), 40 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:25 PM EDTThunderstorm Wind 50Wallaceton, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1996-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1996-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:48 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 16, 12:48 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EDT TUE JUL 16 1996

SO FAR A GREAT DAY...NOTHING MUCH ON RADAR YET.
STILL A FEW SHOWERS...MAYBE A STORM COULD FORM.
EXPECT CLR SKIES OVERNIGHT.  THINK A LITTLE DRY
AIR AND WIND WILL KEEP FOG OUT...EXCEPT FOR MAYBE
PLACES LIKE IPT.

SHOULD BE LOTS OF SUN WED...AND ANOTHER NICE DAY.
SOME CI LATE.  FWC TEMPS NOW LOOK BETTER THAN MONDAY.

STRONG WARM ADV. AND VORT MAX TO THE NW COULD SET OFF
SOME STRONG STORMS OVER LAKES ERI/ONT AROUND SUNRISE
THU.  SEVERAL TYPICAL MID SUMMER HHH DAYS THRU SAT.
WITH DEEP SYSTEM OFF W COAST...RIDGE WILL SHIFT TO THE
WEST...THUS COLD FRONT COULD WORK BACK IN BY SAT.

CURRENT ZONES OK FOR NOW.  MARTIN

In the hours before

Special weather statement, Jul 16, 3:59 PM EDT, 46 minutes before
PAZ004>006-010>012-017>019-024>028-037-041-045-049-050-056-063-17
0100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT TUE JUL 16 1996

...SEVERE THUNDERSTORM WATCH 788 IN EFFECT FOR MUCH OF CENTRAL AND
NORTH CENTRAL PENNSYLVANIA UNTIL 9 PM EDT TONIGHT...

IN NORTHWEST PA THE COUNTIES INCLUDED ARE...

WARREN...ELK AND MCKEAN

IN NORTH CENTRAL PA THE COUNTIES INCLUDED ARE...

CAMERON...CENTRE...CLEARFIELD...CLINTON...LYCOMING...POTTER...
SNYDER...TIOGA AND UNION

IN SOUTH CENTRAL PA THE COUNTIES INCLUDED ARE...

BLAIR...CAMBRIA...HUNTINGDON...JUNIATA AND MIFFLIN

THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS THE WATCH AREA
WITH THE HIGHER THREAT MOVING FROM THE NORTHERN COUNTIES INTO THE
CENTRAL MOUNTAIN AREA AS THE AFTERNOON PROGRESSES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR DAMAGING STORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT AND HAVE SAFE6 SHELTER CLOSE BY IF A WARNING IS ISSUED
OR THREATENING WEATHER IS SIGHTED.

DUNHAM
Special weather statement, Jul 16, 4:17 PM EDT, 28 minutes before
PAZ004>006-010>012-017>019-024>028-037-041-045-049-050-170100-
SPECIAL WEATHER STATEMENT...CORRECTED FOR CODING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT TUE JUL 16 1996

...SEVERE THUNDERSTORM WATCH 788 IN EFFECT FOR MUCH OF CENTRAL AND
NORTH CENTRAL PENNSYLVANIA UNTIL 9 PM EDT TONIGHT...

IN NORTHWEST PA THE COUNTIES INCLUDED ARE...

WARREN...ELK AND MCKEAN

IN NORTH CENTRAL PA THE COUNTIES INCLUDED ARE...

CAMERON...CENTRE...CLEARFIELD...CLINTON...LYCOMING...POTTER...
SNYDER...TIOGA AND UNION

IN SOUTH CENTRAL PA THE COUNTIES INCLUDED ARE...
BLAIR...CAMBRIA...HUNTINGDON...JUNIATA AND MIFFLIN

THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS THE WATCH AREA
WITH THE HIGHER THREAT MOVING FROM THE NORTHERN COUNTIES INTO THE
CENTRAL MOUNTAIN AREA AS THE AFTERNOON PROGRESSES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR DAMAGING STORMS IN AND CLOSE TO THE WATCH AREA.
REMAIN ALERT TAND HAVE SAFE SHELTER CLOSE BY IF A WARNING IS ISSUED
OR THREATENING WEATHER IS SIGHTED.

DUNHAM

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.